Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 21, 2022

July 21, 2022 · NWS LBF · 5 events in 2 counties and zones

A line of severe thunderstorms moved through portions of southwest and central Nebraska during the evening of July 21, resulting in 60 mph winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of severe thunderstorms moved through portions of southwest and central Nebraska during the evening of July 21, resulting in 60 mph winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 1:12 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 1:12 PM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
212 PM CDT Thu Jul 21 2022

.SHORT TERM...(This evening through Friday night)
Issued at 210 PM CDT Thu Jul 21 2022

Upper level ridging remains anchored across the desert southwest
through Friday. Flow around this upper feature is resulting in
modest northwest flow aloft, with H5 speeds on the order of 30-40
kts across the region this morning per observed sounding data. A
subtle wave is evident within the flow across WY late this morning.
This will track across the area late this afternoon and this evening
with isolated to scattered thunderstorms expected to develop. A
surface trough draped from western Cherry county southwestward into
northeast Colorado will likely serve as the focus for isolated storm
develop late this afternoon. Southeast low-level flow will reside to
the east of the surface trough, and the modest northwest flow atop
the low-level southeasterlies will result in decent bulk shear
values. CAPE though will be quite limited as dew points mix out this
afternoon with an fairly dry boundary layer in place. This will lead
to any thunderstorm being high based and having the potential to
produce gusty winds. There will be some rain that reaches the
surface, but a dry lightning strike or two will be possible where
rainfall is limited. As the southerly low-level jet increases this
evening a small cluster of storms may organize. Most CAMs suggest
this will occur across central into southwest NE before moving off
to the east later tonight.

A weak cold front will sag southward into central NE westward into
the Panhandle during the day Friday. Forcing is very weak however,
and most cams develop little if any convection near the boundary.
For now will keep the dry forecast intact. As the boundary sags
southward low-level flow will become light east to northeast. This
is not a real good direction for very hot temperatures, in fact
guidance has come down just a bit with tomorrow's highs. This is
likely due to the more widespread east to northeast low-level flow
as the front sags south.

.LONG TERM...(Saturday through Thursday)
Issued at 210 PM CDT Thu Jul 21 2022

Upper level ridging will flatten some and become more centered
across the Southern Plains this weekend into the first of next week.
Meanwhile upper level low pressure will remain established in the
vicinity of Hudson Bay. This will likely lead to a bit more active
pattern late in the weekend into the first of next week. The west to
northwest flow aloft will increase across the area between the upper
high and low. Expect a series of weak disturbances within the flow,
and with a nearly stationary boundary and increasing dew points in
the area, there should be at least some increase in chances for
showers/thunder. The other story (after Saturday) will be the cooler
temperatures expected. As the stationary front become anchored in or
just south of our area, cooler temperatures with highs in the 80s to
near 90 are expected through Wednesday. As mentioned the humidity
will be higher as dew points pool near and just north of the
stationary front. This again leads to some increase in chances
for much needed rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jul 21 2022

VFR conditions will prevail across the region through the end of
the TAF, however isolated to scattered thunderstorms are possible
this evening. These thunderstorms are expected to develop around
22z through 03z this evening affecting areas primarily near and
along I-80. Refinements to isolated thunderstorm coverage for
north central terminals are possible with later forecasts, owing
to low confidence. Storms that do develop may bring gusty and
erratic wind gusts. LLWS is expected to impact terminals across
central and southwestern terminals for a brief period early Fri
AM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Viken
Hazardous weather outlook, Jul 21, 2:26 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
326 PM CDT Thu Jul 21 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-222030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
326 PM CDT Thu Jul 21 2022 /226 PM MDT Thu Jul 21 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated high based thunderstorms are expected to develop late
this afternoon and evening across portions of the panhandle and
southwest Nebraska. The storms will move to the east southeast
this evening and possibly produce strong winds and frequent
lightning. Due to the ongoing drought, lightning may ignite a
range fire in areas that do not see much rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

The combination of high temperatures and a humid airmass will lead
to high heat indicies Friday afternoon and once again on Saturday.
The heat index will exceed 100 degrees in many areas across far
southwest Nebraska on Friday with widespread heat indices of 100
or higher across much of southwest and north central on Saturday.

Strong high based thunderstorms are once again possible Friday
afternoon and Saturday. The main threat from any storm that
develops is gusty erratic wind, dry lightning will also be a
concern in some areas.

The current drought has stressed much of the native vegetation
across southwest and north central Nebraska. Given the hot
temperatures, any range fire start would be difficult to contain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

SJacobs

In the hours before

Special weather statement, Jul 21, 3:24 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
324 PM MDT Thu Jul 21 2022

NEZ094-212215-
Western Cherry NE-
324 PM MDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern Cherry
County through 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Whitman, or 35 miles northwest of Mullen, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.

This includes Highway 61 between mile markers 170 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4215 10178 4239 10179 4262 10132 4210 10121
TIME...MOT...LOC 2124Z 269DEG 19KT 4225 10168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jacobs
Special weather statement, Jul 21, 4:38 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
538 PM CDT Thu Jul 21 2022

NEZ024-025-094-212330-
Hooker NE-Western Cherry NE-Thomas NE-
538 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of south central
Cherry, northeastern Hooker and northwestern Thomas Counties through
630 PM CDT/530 PM MDT/...

At 538 PM CDT/438 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mullen, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullen, Seneca and Kelso.

This includes the following highways...
 Highway 2 between mile markers 178 and 198.
 Highway 97 between mile markers 57 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4188 10115 4210 10118 4215 10081 4191 10076
TIME...MOT...LOC 2238Z 247DEG 16KT 4198 10105

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jul 21, 5:27 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
527 PM MDT Thu Jul 21 2022

NEZ022-056>058-220015-
Deuel NE-Garden NE-Perkins NE-Keith NE-
527 PM MDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of northwestern Perkins,
Keith, southeastern Garden and eastern Deuel Counties through 615 PM
MDT...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsley Dam to 6 miles south of Barton.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Big Springs, Brule, Lewellen, Barton, Lemoyne, Keystone,
Roscoe, Kingsley Dam, Eagle Gulch Campground, Clear Creek State
Wildlife Management Area, Otter Creek Campground, Lake View
Campground, Ash Hollow State Historical Park,and Wild Horse Spring.

This includes the following highways...
 Highway 61 between mile markers 69 and 105.
 Highway 92 between mile markers 115 and 138.
 Interstate 80 in Nebraska between mile markers 91 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4134 10213 4133 10129 4085 10160 4090 10206
      4101 10205 4100 10242
TIME...MOT...LOC 2325Z 273DEG 29KT 4128 10163 4094 10214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Jacobs
Special weather statement, Jul 21, 6:14 PM CST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
714 PM CDT Thu Jul 21 2022

NEZ057>059-069-220100-
Chase NE-Perkins NE-Lincoln NE-Keith NE-
714 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of central Perkins,
southeastern Keith, northeastern Chase and western Lincoln Counties
through 800 PM CDT/700 PM MDT/...

At 714 PM CDT/614 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Roscoe to 7 miles
north of Lamar. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grant, Paxton, Madrid, Sarben and Wild Horse Spring.

This includes the following highways...
 Highway 61 between mile markers 54 and 75.
 Interstate 80 in Nebraska between mile markers 134 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4116 10115 4070 10156 4070 10194 4119 10153
TIME...MOT...LOC 0014Z 279DEG 19KT 4113 10151 4067 10194

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Jacobs
Special weather statement, Jul 21, 6:41 PM CST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
741 PM CDT Thu Jul 21 2022

NEZ059-220130-
Lincoln NE-
741 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of central Lincoln
County through 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Stapleton to near Hershey.
Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Platte, Hershey, Brady, Maxwell, Lake Maloney State Recreation
Area, North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area, Jeffrey Canyon State Wildlife Management Area and
Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 8.
 Interstate 80 in Nebraska between mile markers 163 and 202.
 Highway 83 between mile markers 69 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4139 10025 4102 10025 4086 10057 4107 10113
      4139 10071
TIME...MOT...LOC 0040Z 307DEG 41KT 4136 10056 4110 10102

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 21, 6:50 PM CST
Where
Lincoln County, 3.2 mi WNW of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -100.840

Quarter size hail was reported at Bailey Yard near North Platte.

Thunderstorm Wind, Lincoln

When
July 21, 7:10 PM CST
Where
Lincoln County, 5.74 mi SSW of North Platte
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
41.070, -100.810

An off duty NWS employee reported a 59 mph wind gust with a personal weather station near North Platte.

Thunderstorm Wind, Lincoln

When
July 21, 7:14 PM CST
Where
Lincoln County, 0.52 mi W of (Lbf)bird Fld North
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.690

North Platte Airport ASOS recorded a 61 mph wind gust.

Thunderstorm Wind, Chase

When
July 21, 6:20 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Imperial Airport ASOS recorded a 59 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 21, 7:48 PM CST
Where
Lincoln County, 3.2 mi ESE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.020, -100.310

An off duty NWS employee reported two large branches downed along the highway near Brady.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042395, 1042396, 1042397, 1042394, 1042398.